What are the Different Treatments for Palmar Erythema?

Article Details
  • Written By: Deborah Walker
  • Edited By: R. Halprin
  • Last Modified Date: 11 September 2017
  • Copyright Protected:
    2003-2017
    Conjecture Corporation
  • Print this Article

When the tiny blood vessels near the skin's surface become dilated, palmar erythema (PE) may result. PE is a condition in which the palms of the hands become red, particularly over the thenar and hypothenar eminences, i.e., the fleshy parts of the palm near the thumb and pinky. This redness may be due to liver disease, connective tissue or autoimmune disorders, medication, pregnancy, skin conditions, thyroid disease, or it may be a normal genetic variant. In essence, the condition often indicates an underlying disease. The treatments for this condition vary and involve determining and treating the underlying conditions themselves.

Approximately 23% of people with PE have cirrhosis of the liver or hepatitis C. Treatment of palmar erythema caused by cirrhosis requires immediately ending all alcohol consumption. Hepatitis C can be treated with antiviral medications. To prevent further damage to the liver, those with cirrhosis should not take any medications without first consulting their doctor because this disease causes sensitivity to some drugs. In addition, raw shellfish is best avoided because it harbors Vibrio vulnificus, a bacteria that can cause severe infections in people with liver disease.

Connective tissue or autoimmune diseases, especially rheumatoid arthritis, may cause PE. In fact, more than 60% of patients with rheumatoid arthritis also have palmar erythema. Those with polyarthritis or systemic lupus erythematosus (SLE) may also experience PE. The treatment for connective tissue and autoimmune diseases may include nonsteroidal anti-inflammatories, corticosteroids, and/or immunosuppressants.

Ad

Some medications are known to cause PE. Sometimes these drugs also cause liver damage. The medications amiodarone, gemfibrozil, cholestyramine, topriramate, and albuterol have all been found to cause PE. The treatment for medication-induced palmar erythema usually involves discontinuing the drug in question. No patient should stop taking medication until consulting with a health care professional, however.

Some researchers have associated elevated estrogen levels with palmar erythema. About 30% of pregnant women have reddening of the palms. It often goes away once the baby is born and estrogen levels return to normal.

Skin conditions such as eczema or psoriasis often have PE as a symptom. Once again, treating the underlying skin conditions may help resolve or lessen the redness. Moisturizers, ointments, or phototherapy may be recommended to patients with skin conditions. Unfortunately, no single treatment works for everyone.

Thyrotoxicity, or hyperthyroidism, is caused when there is too much thyroid hormone in the body. The excess hormone might cause PE, and may be due to hormone-producing nodules on the thyroid gland, over-medicating hypothyroidism, or an autoimmune disease. To correct thyrotoxicity, the thyroid nodules may need to be surgically removed. In the case of over-medicating hypothyroidism, the patient's supplemental hormone pills may be stopped for a short time or may the dose may need to be adjusted. When hyperthyroidism is due to an autoimmune disease, treatment may include beta blockers, anti-thyroid medication, surgical removal of the thyroid, or destruction of the gland with radioactive iodine.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email